New here! Support and advice

Hi everyone, first timer here. I woke with vertigo on January 9th, 2018. Since have been diagnosed with BPPV, nerve damage and now MAV. Have intese fear of medications, especially since the side affects of so many have “dizziness” as a potential. I am not taking anything, just rocking and swaying with vison issues through my days. I have a prescription for ami for 10mg, but am so scared to try it. Any feedback on positive affects anyone has had?

Yes, it was why I avoided meds for a long time… too long. I think Ami would have been perfect drug to try for me first in hindsight because I had so many problems sleeping and really bad anxiety. From what I gather, Ami will make you sleep pretty well, which, you probably need more of since you’ve been clearly stressed and struggling since early January.

One of the hardest things with MAV is to trust that these drugs will work eventually, and you really got to stick it out for a while on them to notice the benefits. But remember that so many people, including regular migraine patients have continued to benefit from these drugs over the years. Ami has a very good reputation for MAV as well, if I were you I’d just go for it. I know how hard it is though…

2 Likes

Welcome to the board, sorry you are suffering.

Ami is a bunnyrabbit :rabbit: :slight_smile:, little to be worried about (there are some significant contradictions but I’m assuming your doctor has eliminated those). I found it really helpful and pretty easy to get off of when the time came (I took it for 1.5 years). Obviously it’s always good to stay away from medication if you don’t really need it, but in situations like this you want to optimise your quality of life.

10mg is an extremely low dose, go for it!

There’s a risk it may not be ‘the med for you’ but you will never find out if you don’t try it.

Here’s my summary of how I found Amitriptyline that I wrote a while back:

https://www.mvertigo.org/t/attempting-amitriptyline-at-various-mav-stages/13966/2

1 Like

Thank you! Thank you! Thank you! I am planning on beginning with maybe cutting the 10mg in half (if possible, it’s TEENEY tiny) and taking on an evening that I don’t have a commute the next day. I have an 80 mile commute that is a realllllll stress when I’m not well. Thank you for your encouragement! Sometimes I have felt so alone (even though I have a wonderful family, job etc). No one can possibly understand… I don’t blame them for that, I wouldn’t have understood either. It’s just nice to have a place where others can commiserate. I know I’m not alone now!

Whew, that is some kind of commute. I’m taking nortriptyline (similar to ami) and I found that there was definitely an adjustment period when I began—fatigue and dry mouth (which subsided) and some other side effects I could live without. But it pays to stick with it with these meds unless the side effects are completely intolerable. It may indeed help over time, and if not, you’ll know you gave it a good shot and can try another path. There are (unfortunately) many folks who have experienced the misery of vertigo and associated symptoms and sympathize with what you’re going through. Wishing you luck and hoping your treatment brings you relief.

1 Like

I was told to take Ami tablet exactly 12 hours before I needed to get up next morning.

1 Like

Just seconding what On and on has said you need to take ami well before bed and then adjust to the right time for you. I used to feel exactly when it cut in at night as I would feel really drowsy. 10mg is low and you will need to build up slowly (as you like) and give it a few months to really see if it works for you. I took it for 8 months and built up to 30mg. Side effects for me were dry mouth, some hair thinning, drowsiness and slower guts (tmi) but that was at higher doses not the 10mg. The deep sleep it gave me helped me a lot in retrospect.

My GP said I could come off it as it had been prescribed for the chronic migraine I had at the time (as well as some dizziness). I should have stayed on it longer but I have had MAV (misdiagnosed but with many good years) for decades . A youngster like you shouldn’t need to be on the right med for so long.

Finally I am seeing a balance specialist and think he will stick with me and not discharge me as soon as I have a little improvement. (Dr Surenthiran). You may have a specialist in your neck of the woods. You can asked to be referred to your choice even if it is outside your region (NHS UK). I saw him privately at first and then got referred.

Dr S said that you just have to start somewhere with meds and work through them.He chooses what he thinks might have the best chance from his experiences of your situation and symptoms. You might get lucky first time! but get to the right dose and build up in steps and stay on the med at that dose for a few weeks to a month or so depending on what it is and see if it helps and don’t stop on a low dose if a med only half works, go up. He also says that if you have bad side effects then stop/taper the drug as you won’t last with it. There are more to try.

I’m wary of meds as I’m allergic to some of the most common ones. I was too scared to take the pregablin he prescribed but we have compromised on pizotifen which I didn’t find scary (from my researches) and am having some success after a few weeks. Good luck xx

Are you practicising “sleep hygiene”, cutting out all the main triggers (Cheese, chocolate, alcohol etc) limiting screen time if that is an issue?

2 Likes

I did it! I started the 10mg ami last night… and slept through until 6am which is amazing… normally I wake around 2am and cannot go back to sleep. So, I feel really pretty good today so far, made it through my morning ritual of showering and getting ready with no real issues at all. Showers are a real difficult task for me, don’t know all the “whys” but head movement, leaning back, leaning forward and the water action usually is a problem. Anyway, just pleased with night one and no “hangover” as I feared! :smiley:

3 Likes

Ah big well done, delighted you have had such a positive first night and day, sounds very positive, really pleased for you :raised_hands: